Acetaminophen Use Linked to Asthma and Wheezing
Study finds higher risks in both children and adults exposed to acetaminophen
FRIDAY, Nov. 13 (HealthDay News) -- In children and adults, acetaminophen use may be associated with an increased risk of asthma and wheezing, according to a study published in the November issue of Chest.
Mahyar Etminan, of the Vancouver Coastal Health Research Institute in Canada, and colleagues conducted a systematic review of 13 cross-sectional studies, four cohort studies, and two case-control studies that included 425,140 subjects.
The researchers found that acetaminophen was associated with an increased risk of asthma (pooled odds ratio, 1.63). They showed an elevated risk among children who used acetaminophen during the year before an asthma diagnosis or during the first year of life (odds ratios, 1.60 and 1.47, respectively). In addition, the researchers found elevated risks of asthma and wheezing associated with prenatal acetaminophen use (odds ratios, 1.28 and 1.50, respectively).
"Our results have important clinical implications because acetaminophen is widely used both as an antipyretic and an analgesic agent in children and adults," the authors write. "Future studies are needed to confirm these results."